Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 71, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Sep 1, 2004, 5:25 PM MDT for Phillips County, Montana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 1, 2004, 5:25 PM MDT (23:25 UTC)
- Expired
- Sep 1, 2004, 6:30 PM MDT
- In force
- 65 min
- Issued by
- NWS Glasgow, MT
- Area
- Counties, with a storm outline in the text
County Phillips County, MT
The radar
The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3292 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:13 PM MDT, 3 hours 12 minutes earlier.
Area forecast discussion, Sep 1, 2:13 PM MDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 213 PM MDT WED SEP 01 2004 .SHORT TERM...TONIGHT THROUGH FRIDAY FOR NORTHEAST MONTANA... WILL CONTINUE HEADLINES FOR LAKE WIND ADVISORY AND RED FLAG WARNING TONIGHT INTO THURSDAY...BUT FEELING MUCH LESS CONFIDENT ABOUT EITHER. ETA...THE PRIMARY FORECAST MODEL DUE TO GFS INGEST PROBLEMS ...HAS BACKED OFF WINDS TONIGHT AND THURSDAY...MARGINAL FOR EITHER HEADLINE EVENT...BUT TOO CLOSE TO DISCONTINUE EVENTS. SPC HAS ELEVATED TO SLIGHT RISK FOR SEVERE THUNDER AREAS IMMEDIATELY WEST OF CWA...BUT FIGURE THAT LOW RH/S ALREADY PRESENT WILL TEND TO DRY ANY SUCH STORMS CONSIDERABLY AS THEY REACH AND CROSS CWA. OTHERWISE FOR TONIGHT...WILL FAVOR CONTINUED STRONG GUSTS BEGINNING AT MIDNIGHT ASSOCIATED WITH FROPA AND POSSIBLE DRY THUNDERSTORMS. FORECAST EVOLUTION OTHERWISE ABOUT THE SAME AS IN PREVIOUS FORECAST CYCLE ...SWEEPING A STRONG COLD FRONT EAST ACROSS REGION OVERNIGHT AS UPPER TROUGH OVER PACIFIC NORTHWEST SHIFTS EAST AND CUTS OFF OVER SOUTHERN BC/ALBERTA BY DAY THURSDAY. THIS MEANS A STAGNANT PATTERN WITH UPPER TROUGH AXIS BECOMING QUASI-STATIONARY OVER WESTERN MONTANA THURSDAY AND FRIDAY...HOLDING SURFACE FRONT OVER DAKOTAS AFTER FRONT SWEEPS OVER MONTANA TONIGHT. THIS SUGGESTS A CONVEYOR BELT OF CLOUDS/MOISTURE PARALLEL TO FRONT WILL FORM SOMEWHERE OVER EXTREME EASTERN ZONES OR OVER WESTERN DAKOTAS. HAVE FAVORED A SLIGHTLY MORE PROGRESSIVE SOLUTION WHICH KEEPS BULK OF PRECIPITATION OVER DAKOTAS...BUT POTENTIAL FOR SIZABLE ERROR IF LESS PROGRESSIVE. DUE TO INCREASED CLOUD POTENTIAL ABOVE INHERITED FORECAST...AND POST-FROPA COOL AIR ADVECTION...HAVE KNOCKED MAXIMA DOWN THURSDAY AND FRIDAY IN COORDINATION WITH ADJACENT OFFICES...WITH MORE COOLING WEST THAN EAST. SLACKENED WINDS FURTHER LATER THURSDAY AND THROUGH FRIDAY AFTER SCHEDULED END OF HEADLINE EVENTS DUE TO SUPPRESSED WIND FIELDS IN MODEL GUIDANCE AND IN COORDINATION. DNS .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY... A CHANCE OF SHOWERS LINGER IN OUR EAST FRIDAY NIGHT AND SATURDAY UNTIL THE UPPER TROUGH MOVES OUT OF THE AREA. THEN...A RATHER QUIET WEATHER SCENE WITH NEAR NORMAL TEMPS UNDER A WESTERLY FLOW ALOFT AND AVERAGE 500 MB HEIGHTS...AND NOT MUCH PRECIP. THROUGHOUT THE PERIOD THERE WILL BE A SERIES OF WEAK TROUGHS AND COOL FRONT PASSAGES. MODELS VARY A LOT WITH WHAT TO DO WITH THE MAIN UPPER TROUGH FROM ALASKA LATER IN PERIOD. 00Z GFS MOVED IT SE INTO ACROSS CANADA WITH EFFECTS INTO NE MT...AND HAD A STRONG COLD FRONT ARRIVE TUESDAY...850 MB TEMPS FALLING TO AS LOW AS -1 IN OUR NORTH WEDNESDAY MORNING...NOT RECOVERING MUCH IN THE AFTERNOON. BUT THE 12Z GFS IS MUCH DIFFERENT...HOLDING THE UPPER LOW OVER THE GULF OF ALASKA AND BUILDING A RIDGE OVER MONTANA LATE IN THE PERIOD. THE ECMWF HAS BEEN A GOOD MODEL LATELY AND SEEMS MORE REALISTIC WITH A SIMILAR..BUY WEAKER SCENARIO TO 00Z GFS...AS FAR AS IT GOES. ALTHOUGH DONT EXPECT MUCH PRECIP...DOUBT IF WE WILL HAVE SEVERAL DAYS OF DRY WEATHER IN THIS PATTERN...ESPECIALLY WITH THE WEATHER OF LATE. THE USUAL EXTENDED DILEMMA IS WHICH DAY TO PUT ANY POPS...OR ELSE HAVE SEVERAL BROADBRUSH DAYS WHICH SEEMS TOO THREATENING FOR THE PATTERN. WITH MODEL DISAGREEMENTS AND INCONSISTENCIES...DECIDED NOT MAKE ANY SIGNIFICANT CHANGES TO THE ONGOING DRY FORECAST AFTER SATURDAY. SIMONSEN && .KGGW WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNINGS FOR FIRE WEATHER ZONES 119...120...121...122 THIS EVENING AND TONIGHT. LAKE WIND ADVISORY FOR FORT PECK LAKE TONIGHT AND THURSDAY. &&
Hazardous weather outlook, Sep 1, 3:32 PM MDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 332 PM MDT WED SEP 1 2004 MTZ016>027-059>062-021200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-DANIELS- DAWSON-EASTERN ROOSEVELT-GARFIELD-MCCONE-NORTHERN PHILLIPS- NORTHERN VALLEY-PETROLEUM-PRAIRIE-RICHLAND-SHERIDAN- SOUTHWEST PHILLIPS-WESTERN ROOSEVELT-WIBAUX- 332 PM MDT WED SEP 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA .DAY ONE... A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON INTO TONIGHT FOR ALL OF NORTHEAST MONTANA. REFER TO GTFRFWGGW OR WWUS85 FOR FURTHER DETAILS. A LAKE WIND ADVISORY FOR FORT PECK LAKE IS IN EFFECT TONIGHT. REFER TO GTFNPWGGW OR WWUS75 FOR FURTHER DETAILS. A STRONG COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT...WITH STRONG NORTHWEST WINDS DEVELOPING BEHIND THE FRONT. ISOLATED THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS WILL ALSO BE POSSIBLE WITH THE FRONT. .DAYS TWO THROUGH SEVEN... A LAKE WIND ADVISORY FOR FORT PECK LAKE IS IN EFFECT THURSDAY WITH STRONG NORTHWEST WINDS CONTINUING THROUGH MUCH OF THE DAY. REFER TO GTFNPWGGW OR WWUS75 FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JJZ
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.